Severe cutaneous and neurologic toxicity in melanoma patients during vemurafenib administration following anti-PD-1 therapy

Douglas B. Johnson, Erika K. Wallender, Daniel N. Cohen, Sunaina S. Likhari, Jeffrey P. Zwerner, Jennifer G. Powers, Lisa Shinn, Mark C. Kelley, Richard W. Joseph, Jeffrey A. Sosman

Research output: Contribution to journalArticlepeer-review

68 Scopus citations

Abstract

Immune checkpoint inhibitors such as ipilimumab and targeted BRAF inhibitors have dramatically altered the landscape of melanoma therapeutics over the past few years. Agents targeting the programmed cell death-1/ligand (PD-1/PD-L1) axis are now being developed and appear to be highly active clinically with favorable toxicity profiles. We report two patients with BRAF V600E mutant melanoma who were treated with anti-PD-1 agents as first-line therapy without significant toxicity, followed by vemurafenib at disease progression. Both patients developed severe hypersensitivity drug eruptions with multi-organ injury early in their BRAF inhibitor treatment course. One patient subsequently developed acute inflammatory demyelinating polyneuropathy (AIDP) and the other developed anaphylaxis upon low-dose vemurafenib rechallenge. Further investigation of the immune response during combination or sequences of melanoma therapeutics is warranted. Furthermore, clinicians should maintain a high index of suspicion for these toxicities when vemurafenib is administered following an anti-PD-1 agent.

Original languageEnglish (US)
Pages (from-to)373-377
Number of pages5
JournalCancer Immunology Research
Volume1
Issue number6
DOIs
StatePublished - Dec 1 2013

Keywords

  • Melanoma
  • anti-PD-1
  • immunotherapy
  • vemurafenib

ASJC Scopus subject areas

  • Immunology
  • Cancer Research

Fingerprint Dive into the research topics of 'Severe cutaneous and neurologic toxicity in melanoma patients during vemurafenib administration following anti-PD-1 therapy'. Together they form a unique fingerprint.

Cite this